The risks and benefits of Gilenya, a medication for multiple-sclerosis, is currently under review by the European Medicines Agency, after one patient in the U.S. died less than 24 hours after the first dose (the exact cause of death is still unknown), and other reports of heart problems in patients taking the medication.

Since March 2011, Gilenya, which contains the active substance fingolimod, has been authorized in the European Union for the treatment of relapsing-remitting multiple sclerosis in individuals whose disease is severe and worsening rapidly, or has failed to respond to a beta-interferon. Across the world, over 30,000 individuals have received Gilenya.

The Agency's committee for Medicinal Products for Human Use (CHMP) suggests that while the review is in process, doctors should increase their level of monitoring patients after the initial dose of Gilenya.

Prior to treatment, patients should be monitored using electrocardiogram (ECG) monitoring and then continuously for the first 6 hours after the initial dose. In addition, blood pressure and heart rate should be measured each hour. Patients should continue to be managed and monitored, if after 6 hours they show clinically important heart-related effects, such as bradycardia (slow hear rate) or atriventricular block (a problem with the conduction of electricity in the heart), until their condition has improved.

When Gilenya was authorized, the risk of bradycardia after the initial dose was known. Product information for the medicine includes recommendations to observe patients for at least 6 hours after the first dose for signs and symptoms associated to this adverse effect.

Novartis, Gilenya's marketing-authorization holder, has supplied the Committee with the results of its current studies into the cardiovascular effects of Gilenya. This data will be taken into consideration by the Committee while conducting its full review on the risks and benefits of Gilenya.

The review is expected to finalized in March 2012.

Patients who experience any symptoms that could suggest that have a heart problem, such as weakness, dizziness, or chest pain, are advised to immediately contact their doctor. Patients who have any questions should consult with their doctor or pharmacist.

Writen by Grace Rattue